Colorado, 2003High Wind in Colorado, April 15 to 16, 2003
April 15 to 16, 2003 · NWS BOU · 9 events in 9 counties and zones
An fast moving Pacific storm system moved across Colorado, allowing for strong winds to develop across portions of the northern mountain, foothills and adjacent plains. Peak wind reports included: 79 mph (69 kts), 2 miles north of Johnstown, 71 mph (62 kts) atop Niwot Ridge, 63 mph (55 kts), 4 miles east of Haxtun and Limon, 60 mph (52 kts), 9 miles north of Limon, 59 mph (51 kts) at Denver…
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An fast moving Pacific storm system moved across Colorado, allowing for strong winds to develop across portions of the northern mountain, foothills and adjacent plains. Peak wind reports included: 79 mph (69 kts), 2 miles north of Johnstown, 71 mph (62 kts) atop Niwot Ridge, 63 mph (55 kts), 4 miles east of Haxtun and Limon, 60 mph (52 kts), 9 miles north of Limon, 59 mph (51 kts) at Denver International Airport, 58 mph (50 kts) at Cedar Point, Fort Morgan, Merino, 14 miles north-northwest of Otis and Sterling. Damaging winds also knocked out several transformers near Hugo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 15, 2:24 PM MST, 2 hours 51 minutes earlier.
Area forecast discussion, Apr 15, 2:24 PM MST, 2 hours 51 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 PM MDT TUE APR 15 2003
SHORT TERM DISCUSSION: WL STAY THE COURSE AND HANG ON TO THE HIGH
WIND WRNG FOR TONIGHT. SFC LOW OVR E-CENTRL CO IS ANALYZED AT DOWN
TO 990 MB AT 21Z WITH PRES FALLS CONTG ACRS ERN CO AND ERN NM. SCT
SHOWERS AND T-STORMS HAVE SPREAD ACRS THE MTNS AND ERN PLAINS IN THE
NERN QUADRANT OF THE DVLPG UPR LVL LOW. MODEL GUIDANCE HAS HAD THE
GENERAL PICTURE ALL ALONG WITH AN UNSTBL AMS AND STRONG DYNAMIC
FORCING OVR OUR FCST AREA THIS AFTN. AS THE EVENING CONTS...
THUNDERSTORMS SHOULD DECREASE BUT SHOWER ACTIVITY WILL CONT MUCH OF
THE NIGHT. QPF GRIDS FM ETA INDICATE UP TO AN INCH OF LIQUID WL BE
PSBL ON THE THE PLAINS. ACCUMULATING SNOWS IN THE MTNS SHOULD BE
LIMITED TO THE CONVECTIVE ACTIVITY EARLY IN THIS EVENING. EXPECT
ACCUMS TO BE LESS THAN 6 INCHES...SO NO HIGHLIGHTS FOR SNOW.
AS SFC LOW INTENSIFIES OVERNIGHT...WINDS ON THE PLAINS SHOULD INCRS.
CROSS SECTIONS FM HI-RES ETA SHOW DEEP NWLY WNDS UP TO 65 KTS. WIND
PROFILE ALSO SHOWS A MEAN STATE CRITICAL LAYER ALOFT WHICH SHOULD
HELP AMPLIFY A MTN WAVE FOR A FEW HOURS. THE STRONG FLOW MIXING TO
THE SFC WL DRIVE THE STRONG GUSTY WINDS MUCH OF THE NIGHT. WNDS
SHOULD BEGIN TAPERING OFF ARND SUNRISE AS THE SFC LOW MOVES EWD ACRS
KS. UPR RIDGING WILL BRING A RETURN TO DRIER MORE SETTLED WX BY WED
AFTN. KDRBY
LONG TERM DISCUSSION...WED NGT-FRI...MDLS BLD SHT WV UPR RDG OVR
CNTRL RCKYS ON WED NGT IN ADV OF NXT PAC STRM SYS WHICH MOVES INTO
DESERT SW ON THU. MESOETA SHWS A SURGE OF STRATUS CLDNS WED NGT
AS HI PRES PUSHES AGAINST THE MTNS. THE NXT SYS WILL SPRD SCT
SHWRS/TSTMS INTO THE MTNS...ERN FTHLLS AND URBAN CORRIDOR DURING
THU AFTN. THE SHWRS/TSTMS WILL SPRD OVR ALL OF NERN CO ON THU EVE.
SNW WILL BCM LIKELY IN THE MTNS ON FRI AND WITH SFC LO PRES CNTR
FORMNG OVR SWRN KS BY MIDDAY UPSLP FLO WILL PRODUCE SCT RAIN SHWRS
OVR THE HI PLAINS. THIS MAY WELL CHNG TO SNW BY FRI EVE. TEMPS
WILL WARM TO ARND NORMAL ON THU AND COOL AGN ON FRI WITH MORE
CLDNS AND PCPN. WILL GENLY COMPROMISE MOS TEMP GDNC ON WED AND
UNDERCUT MRF MOS TEMPS ON FRI.
IN XTNDD PRD...SAT-TUE...MDLS HAVE BROAD UPR TROF OVR CNTRL RCKYS
ON SAT. WITH SFC LO PRES CNTR TO S OF AREA LO LVL UPSLP FLO WILL
DVLP OVR HI PLAINS. TEMPS WILL BE COLD ENUF ALF FOR SNW TO DVLP.
SHT WV UPR RDG WILL BLD OVR CNTRL RCKYS ON SUN BRINGING A RETURN TO
DRY WX. MON WILL ALSO BE DRY...BUT WILL MENTION CHC OF SNW MTNS TUE
IN ADV OF NXT PAC SYS MOVG INTO GREAT BASIN. WILL CONSIDERBLY
UNDERCUT MRF MOS TEMP GDNC FOR SAT...BUT NOT AS MUCH ON SUN DUE TO
GUD WRMG ALOFT DURING AFTN. TEMPS WILL RETURN TO ARND SEASONAL
NORMS ON MON AND TUE UNDER UPR RDG.
GARD...WFO BOULDER
.DEN...HIGH WIND WARNING TONIGHT THROUGH WEDNESDAY MORNING FOR ZONES
/31/33/34/35/36/37/38/39/40/41/42/43/44/45/46/47/48/49/50/51.Hazardous weather outlook, Apr 15, 10:00 AM MST, 7 hours 15 minutes before
COZ030>051-161700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT TUE APR 15 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A STRONG UPPER LEVEL WEATHER SYSTEM WILL MOVE ACROSS COLORADO THIS
AFTERNOON AND TONIGHT...PRODUCING A PERIODS OF HAZARDOUS WEATHER
ACROSS THE FORECAST AREA THIS AFTERNOON AND OVERNIGHT. RAIN SHOWERS
WITH EMBEDDED THUNDERSTORMS WILL BECOME LIKELY OVER THE MOUNTAINS BY
MID-AFTERNOON. SCATTERED THUNDERSTORMS PRODUCING GUSTY WINDS...
SMALL HAIL AND PERIODS OF HEAVY RAIN ARE ALSO EXPECTED ON THE PLAINS
AFTER 2 PM. RAIN IS EXPECTED TO CONTINUE OVER THE NORTHEAST PLAINS
OVERNIGHT WITH SOME AREAS POSSIBLY RECEIVING UP TO AN INCH OF
RAINFALL.
DURING THE EVENING AND CONTINUING OVERNIGHT...STRONG NORTHWEST WINDS
ARE EXPECTED TO DEVELOP IN THE HIGH COUNTRY AND THEN SPREAD EASTWARD
OVER THE PLAINS. WIND SPEEDS OF 35 TO 50 MPH CAN BE EXPECTED OVER
THE MOUNTAINS AND PLAINS TONIGHT WITH GUSTS TO 80 MPH POSSIBLE. THE
STRONG WINDS ARE EXPECTED TO CONTINUE PAST MIDNIGHT AND THEN
DIMINISH AFTER SUNRISE WEDNESDAY.
ACCUMULATING SNOW IS ALSO EXPECTED IN THE MOUNTAINS TONIGHT.
ACCUMULATIONS UP TO SIX INCHES WILL BE POSSIBLE AT ELEVATIONS ABOVE
8500 FEET.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HIGH WINDS WILL CONTINUE WEDNESDAY MORNING...THEN DECREASE IN THE
AFTERNOON. LINGERING RAIN AND SNOW SHOWERS WILL END IN THE MORNING.
ANOTHER WEATHER SYSTEM WILL BRING A CHANCE OF SNOW TO THE MOUNTAINS
FROM FRIDAY THROUGH EARLY SUNDAY. ON THE PLAINS...THERE WILL BE A
CHANCE OF SHOWERS AND THUNDERSTORMS ON FRIDAY...A CHANCE OF RAIN
CHANGING TO SNOW FRIDAY NIGHT AND A CHANCE OF SNOW SATURDAY INTO
EARLY SUNDAY. THURSDAY AND MONDAY WILL BE DRY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
DANKERS/GARD
High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County
- When
- April 15, 5:15 PM MST to April 16, 8:28 AM MST
- Where
- N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.714, -104.707 (the zone’s center; the record gives no point)
High Wind, C & S Weld County
- When
- April 15, 5:15 PM MST to April 16, 8:28 AM MST
- Where
- C & S Weld County forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County
- When
- April 15, 5:15 PM MST to April 16, 8:28 AM MST
- Where
- N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
High Wind, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- April 15, 5:15 PM MST to April 16, 8:28 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
High Wind, Elbert / C & E Douglas Counties Above 6000 Feet
- When
- April 15, 5:15 PM MST to April 16, 8:28 AM MST
- Where
- Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.422, -104.468 (the zone’s center; the record gives no point)
High Wind, Logan County
- When
- April 15, 5:15 PM MST to April 16, 8:28 AM MST
- Where
- Logan County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.725, -103.110 (the zone’s center; the record gives no point)
High Wind, Morgan County
- When
- April 15, 5:15 PM MST to April 16, 8:28 AM MST
- Where
- Morgan County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.263, -103.810 (the zone’s center; the record gives no point)
High Wind, Washington County
- When
- April 15, 5:15 PM MST to April 16, 8:28 AM MST
- Where
- Washington County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.971, -103.201 (the zone’s center; the record gives no point)
High Wind, Phillips County
- When
- April 15, 5:15 PM MST to April 16, 8:28 AM MST
- Where
- Phillips County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.594, -102.358 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, April 15, 20031 injured · $1.3 million · F1 · 38 events
- Tornadoes and Hail in Texas, April 15, 2003$93,000 · F2 · 22 events
- Strong Wind in Missouri, April 15, 20031 death · 1 event
- Tornadoes and Hail in Texas, April 15, 2003$327,000 · F1 · 33 events
- Tornado and Hail in Texas, April 15, 2003$355,000 · F0 · 14 events
- High Wind in Texas, April 15, 2003$235,000 · 56 kt wind · 10 events
- High Wind in New Mexico, April 15, 2003$150,000 · 70 kt wind · 14 events
- High Wind in New Mexico, April 15, 2003$210,000 · 65 kt wind · 3 events
- High Wind in Texas, April 15, 2003$100,000 · 68 kt wind · 16 events
- Damaging Winds in Kansas, April 15 to 16, 2003$60,000 · 70 kt wind · 10 events
- High Wind in New York, April 15, 2003$75,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Kansas, April 15, 20032 in hail · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354179, 5354180, 5354181, 5354182, 5354183, 5354184, 5354185, 5354186, 5354187.